Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 32, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 17, 2003, 10:32 PM CDT for DeKalb County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 10:32 PM CDT (03:32 UTC)
- Expired
- May 18, 2003, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 15.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 180332
FFWHUN
ALC049-180630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 PM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DEKALB COUNTY IN NORTHEAST ALABAMA
* UNTIL 130 AM CDT
* AT 1032 PM CDT...WEATHER SERVICE RADAR INDICATED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS MOVING INTO DEKALB COUNTY FROM THE
SOUTH. MOVEMENT WAS TO THE NORTH AT 30 MPH.
DEKALB COUNTY EMERGENCY MANAGEMENT REPORTED PONDING OF WATER ON
ROADWAYS HAD ALREADY BEGUN...AND UP TO AN INCH OF RAIN CAN BE
EXPECTED...ESPECIALLY FROM FORT PAYNE EASTWARD...THROUGH THE
WARNING PERIOD. IN ADDITION...A LARGE AREA OF RAIN TO THE WEST
WILL SLOWLY EDGE EASTWARD DURING THE WARNING PERIOD...AND ANY
ADDITIONAL RAIN WILL ONLY AGGRAVATE THE FLOODING THREAT.
* SOME LOCATIONS AFFECTED INCLUDE...
COLLINSVILLE...CROSSVILLE...FORT PAYNE...FYFFE...GERALDINE...
HENAGAR...IDER...POWELL...RAINSVILLE AND SYLVANIA
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING
WATERS DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD
LAT...LON 3422 8610 3442 8613 3456 8586 3486 8559
3453 8552 3449 8558 3444 8560 3437 8564
3421 8586
$$
JE/232 follow-up statements
000 WGUS74 KHUN 180528 FFSHUN ALC049-180630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1225 AM CDT SUN MAY 18 2003 ...A FLASH FLOOD WARNING CONTINUES FOR DEKALB COUNTIES UNTIL 130 AM CDT... AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL CONTINUING OVER EASTERN AND NORTHERN SECTIONS OF DEKALB COUNTY. RAINFALL ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALL ACROSS THE WARNED AREA WITH AN ADDITIONAL INCH OF RAIN POSSIBLE THROUGH 130 AM. SOME CITIES AFFECTED THROUGH 130 AM CDT INCLUDE... VALLEY HEAD...FORT PAYNE...VALLEY HEAD AND SYLVANIA. LOCAL LAW ENFORCEMENT REPORTS FLOODING IN THE FORT PAYNE AND COLLINSVILLE AREAS WITH BIG WILLS CREEK OUT OF IT BANKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 3476 8559 3446 8555 3422 8597 3448 8601 $$
000
WGUS74 KHUN 180636
FFSHUN
ALC049-180700-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 AM CDT SUN MAY 18 2003
...THE FLASH FLOOD WARNING FOR DEKALB COUNTY IS BEING ALLOWED TO
EXPIRE...
AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE
IMMEDIATE FLASH FLOOD THREAT WAS DIMINISHING. HOWEVER...SOME
ADDITIONAL LIGHT TO MODERATE RAIN IS EXPECTED OVERNIGHT. THIS WILL
ALLOW BIG WILLS CREEK...AND OTHER CREEKS IN DEKALB COUNTY...TO
CONTINUE TO RUN AT HIGH LEVELS OVERNIGHT. MOTORISTS SHOULD BE ALERT
WHEN TRAVELING ACROSS DEKALB COUNTY.
A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH THIS AFTERNOON.
LAT...LON 3474 8556 3445 8555 3423 8586 3431 8603
3456 8586
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:07 PM CDT, 25 minutes earlier.
Area forecast discussion, May 17, 10:07 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1007 PM CDT SAT MAY 17 2003 CURRENT FCST IN GOOD SHAPE. UPPER LOW CONTINUES TO DROP SLOWLY SOUTH INTO NW MS. CONVECTIVE COMPLEX ONE EASTERN SIDE OF UPPER LOW COVERING MUCH OF AL. OVERALL SEVERE THREAT HAS BEEN ON THE DECREASE WITH FOCUS SHIFTING TO HEAVY RAIN THREAT. MOISTURE WILL CONTINUE TO FEED NORTHWARD IN DEEP SOUTHERLY FLOW. WILL KEEP CURRENT FFA GOING. TEMPS CURRENTLY IN THE MID 60S AND PROBABLY WILL NOT CHANGE MUCH OVERNIGHT. .HUN...FLOOD WATCH FOR ALL OF NRN ALABAMA UNTIL SUNDAY AFTERNOON. 09
Hazardous weather outlook, May 17, 9:13 PM CDT, 1 hour 19 minutes before
ALZ001>010-016-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 913 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ALABAMA TONIGHT. THE MAIN THREAT TONIGHT WILL BE HEAVY RAIN AND POSSIBLE FLOODING. THE GROUND IN MANY AREAS IS SATURATED...AND ADDITIONAL RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AN ISOLATED SEVERE THUNDERSTORM WITH HAIL CANNOT BE RULED OUT TONIGHT...BUT THE THREAT IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)... THE FLOOD WATCH CONTINUES THROUGH SUNDAY AFTERNOON AS MORE SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP. THERE IS ALSO A SMALL THREAT OF MORE SEVERE WEATHER SUNDAY...ESPECIALLY EAST OF INTERSTATE 65. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE SUNDAY AFTERNOON...WITH THE MAIN THREATS LARGE HAIL AND DAMAGING WINDS. A SLOW MOVING UPPER LEVEL SYSTEM WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED ON SUNDAY. JE/23
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:52 PM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.